Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 156, NWS State College, PA

July 13, 2021Lycoming County, Sullivan County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 13, 2021, 8:59 PM EDT for Lycoming County, Sullivan County, Pennsylvania. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2021, 8:59 PM EDT (00:59 UTC)
Expired
Jul 13, 2021, 10:00 PM EDT
In force
61 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Lycoming County, PA, Sullivan County, PA

The radar

The Binghamton radar (KBGM), 92 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 9:17 PM EDTTSTM WND DMGForksville, PACORRECTS PREVIOUS TSTM WND DMG REPORT FROM FORKSVILLE (TIME BASED ON RADAR ANALYSIS). MULTIPLE TREES DOWN IN FORKS TOWNSHIP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 1:37 PM EDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 1.0 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2021-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2021-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
883 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
-49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

651 
WUUS51 KCTP 140059
SVRCTP
PAC081-113-140200-
/O.NEW.KCTP.SV.W.0156.210714T0059Z-210714T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
859 PM EDT Tue Jul 13 2021

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Northeastern Lycoming County in north central Pennsylvania...
  Sullivan County in north central Pennsylvania...

* Until 1000 PM EDT.

* At 858 PM EDT, a severe thunderstorm was located near Muncy Valley,
  moving northeast at 30 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Kettle Creek Gorge, Muncy Valley, Lincoln Falls, Shunk, Picture
  Rocks, Dushore, Laporte, Forksville, Eagles Mere and Hillsgrove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Damaging winds and continuous cloud to ground lightning is occurring 
with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4146 7625 4122 7670 4159 7684 4154 7622
TIME...MOT...LOC 0058Z 221DEG 28KT 4137 7665 

HAIL...<.75IN
WIND...70MPH
 
$$

Banghoff
1 follow-up statement
164 
WWUS51 KCTP 140152
SVSCTP

Severe Weather Statement
National Weather Service State College PA
952 PM EDT Tue Jul 13 2021

PAC081-113-140201-
/O.EXP.KCTP.SV.W.0156.000000T0000Z-210714T0200Z/
Lycoming PA-Sullivan PA-
952 PM EDT Tue Jul 13 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LYCOMING AND
SULLIVAN COUNTIES WILL EXPIRE AT 1000 PM EDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However heavy rain is still possible with 
this thunderstorm. A Flash Flood Warning remains in effect until 
midnight for Lycoming and western Sullivan Counties.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
north central Pennsylvania.

LAT...LON 4146 7625 4122 7670 4159 7684 4154 7622
TIME...MOT...LOC 0151Z 221DEG 28KT 4168 7629 

$$

Banghoff

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 8:58 PM EDT, 1 minute earlier.

Area forecast discussion, Jul 13, 8:58 PM EDT, 1 minute before
Area Forecast Discussion
National Weather Service State College PA
858 PM EDT Tue Jul 13 2021

.SYNOPSIS...
An upper level ridge will remain located off of the east coast
for the rest of this week. Weakening shortwaves will push into
Pennsylvania from the west late today and again on Wednesday.
Afterward, high pressure is likely to build into the state late
in the week. A slow moving cold front will likely push south
through the region next weekend.

&&

.NEAR TERM /UNTIL 7 AM WEDNESDAY MORNING/...
Single cells of early in the event have merged into more multi-
cell clusters and one or two discrete cells. Many reports of
storm damage. Happy Valley seems to be just about the worst
/hardest-hit area. Have been tweaking PoPs for the most part.
But, the major change was to add fog for almost all of the area
tonight. The lower Susq may be OK without mentions of fog if it
does not rain there. lack of cu there all this evening has been
a tip that the powder keg just never got lit. Mixing had RH down
in the 50s there this aftn. Capping hasn't relented. Still
keeping a chc of showers down there until 05-06Z, though as this
forcing overhead locally pushes east. Super-low FFG in the NE
and 1+ inches of rain have prompted FFW for Tioga/Lyc Cos.
Additional warnings are likely. Some rotations here and there,
but downburst wind damage and a little hail are what's on the
menu.

Prev...
Collaborated with BGM and WPC to issue a Flash Flood Watch
through 04Z Wed across several of our NE counties where 1 hour
FFG values are 1 inch or less. Shortly afterward, we were
blanketed by Severe TSRA Watch #375.

Heating of the very moist, unstable air mass has fueled a
gradual increase of deepening convection, which was initially
focused primarily along the elevated heat source along the spine
of the Appalachians and along a boundary of strong differential
heating at the edge of the stratus deck across our far East/SE
zones.

Increasing large scale forcing ahead of a shortwave approaching
from the Ohio Valley should lead to increasing coverage late in
the day and into the evening hours. Latest HREF supports the
highest POPs in vicinity of a weak and shallow warm/quasi-stnry
front (with an easterly flow and marine layer to its east) where
pwats around 2 inches are progged. This front is also marked by
a strong differential heating boundary with widespread stratus
to its east through Poconos and Lehigh Valley.

The high- pwat air, combined with moderate to high instability,
should result in locally heavy downpours and the potential of
localized flooding. The wettest members of the 00Z HREF indicate
the potential of 2-3 inches in a few spots of the central
mountains and Middle Susq Valley.

Increasing winds aloft ahead of approaching shortwave will lead
to respectable deep layer shear late in the day and evening,
supporting a few supercells and even the chance of a tornado,
where low level shear is enhanced near warm front over the Susq
Valley. The highest HREF UH and greatest mesocyclone potential
lie across the Middle Susq Valley.

850mb temps near 18C should translate to high temps in the low
90s across the Lower Susq Valley today. Further north and west,
early afternoon convection is likely to hold readings in the
80s. Heat indices may touch 100F in a few spots of the Lower
Susq Valley, but feel widespread 100+ readings are unlikely, so
no heat advisory planned at this time.

Evening convection should diminish in coverage/intensity late
this evening, as boundary layer cools. Focus for lingering late
night showers should be over the northwest part of the state,
closest to weakening shortwave lifting through the eastern Grt
Lks. Otherwise, expect light wind, partly cloudy skies and wet
ground should promote patchy late night fog.

&&

.SHORT TERM /7 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
A second shortwave is progged to lift across central Pa during
peak heating Wednesday, supporting another round of PM
convection. In general, the mid level wind fields and deep layer
shear look fairly weak. However, moderate cape and slightly more
impressive kinematic profiles over the Susq Valley could
support isolated damaging wind gusts in that part of the state during
the afternoon. Ensemble 850/2m temp plumes indicate Wednesday
will be several degrees cooler than today with highs ranging
from the upper 70s to upper 80s from northwest to southeast.

Clearing skies and light wind associated with arrival of surface
ridge should once again promote areas of valley fog Wednesday
night.

Ridging at the surface and aloft should result in fair and
slightly less humid weather for most of the region Thursday.
However, can't rule out an isolated PM tstorm over the northwest
in association with falling heights and low level moisture
return ahead of upstream trough over the Grt Lks. Mostly sunny
skies and ensemble mean 850mb temps near 17C should support
highs ranging from the low 80s to low 90s from northwest to
southeast.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Thursday is the only day this week that will see a break in the
active trend. Thursday will be mainly dry and sunny, only the
small chance for a stray shower over the northwest. The upper-
level trough is very slow to move out of the region, and more
chances for afternoon and evening showers and thunderstorms
return for Friday and the weekend. Models are producing a slow-
moving cold front that will move NW to SE over the region Friday
through Sunday. Warm, moist air will continue to be plentiful
into the weekend. Flooding will still remain a concern for areas
that have received heavy rainfall from previous storms as the
ground is already saturated.

We may see some relief from the active weather early next week
(Tuesday at this point) as drier air moves in from the north
and surface high pressure builds in.

&&

.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...

After the current line of storms pushes east/north of the area,
only sct SHRA are expected. Storms over CLE should be weakening,
and the stabilized air over NW PA could be the death of it.
Will still keep some mention of SHRA in BFD thru 06Z. MDT/LNS
may stay dry with sunset raising the stability even more. Have
added fog to many of the terminals for the overnight with many
having heavy rain and the wind should be light for much of the
night.

As for convection on Wed, have kept mentions to only VCSH for
the aftn in NW.

Outlook...

Wed...A.M. low cigs/vis. Locally heavy showers and t-storms
with restrictions likely during the afternoon.

Thu-Sat...Isolated to scattered P.M. showers/t-storms.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight EDT tonight for PAZ037-041-
042-046-049>053.

&&

SYNOPSIS...Lambert
NEAR TERM...Lambert/Dangelo
SHORT TERM...Lambert/Fitzgerald
LONG TERM...Gutierrez
AVIATION...Guseman/Lambert
Hazardous weather outlook, Jul 13, 7:36 PM EDT, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
736 PM EDT Tue Jul 13 2021

PAZ037-041-042-046-049>053-142345-
Tioga-Northern Lycoming-Sullivan-Southern Lycoming-Union-Snyder-
Montour-Northumberland-Columbia-
736 PM EDT Tue Jul 13 2021

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...SEVERE THUNDERSTORM WATCH 375 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated strong to severe thunderstorms with gusty winds are
possible Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ006-012-018-019-025>028-034>036-045-056>059-063>066-142345-
Potter-Northern Clinton-Northern Centre-Southern Centre-Blair-
Huntingdon-Mifflin-Juniata-Bedford-Fulton-Franklin-Southern Clinton-
Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
736 PM EDT Tue Jul 13 2021

...SEVERE THUNDERSTORM WATCH 375 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated strong to severe thunderstorms with gusty winds are
possible Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004-005-010-011-017-024-033-142345-
Warren-McKean-Elk-Cameron-Clearfield-Cambria-Somerset-
736 PM EDT Tue Jul 13 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated strong to severe thunderstorms with gusty winds are
possible Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Jul 13, 8:08 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service State College PA
808 PM EDT Tue Jul 13 2021

PAZ026-035-036-140045-
Fulton PA-Franklin PA-Huntingdon PA-
808 PM EDT Tue Jul 13 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF FULTON...FRANKLIN...AND
HUNTINGDON COUNTIES UNTIL 845 PM EDT...

At 807 PM EDT, Doppler radar indicated a strong thunderstorm near
Fannettsburg, moving northeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Willow Hill, Doylesburg, Fannettsburg, Roxbury, Orbisonia and Shade
Gap.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4014 7803 4035 7774 4027 7771 4029 7767
      4027 7766 4026 7767 4026 7765 4023 7765
      4022 7764 4023 7761 4018 7762 4014 7759
      4013 7758 4000 7789
TIME...MOT...LOC 0007Z 233DEG 22KT 4012 7789

Jurewicz
Special weather statement, Jul 13, 8:09 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service State College PA
809 PM EDT Tue Jul 13 2021

PAZ046-049-140045-
Southern Lycoming PA-Union PA-
809 PM EDT Tue Jul 13 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SOUTHERN LYCOMING AND
UNION COUNTIES UNTIL 845 PM EDT...

At 808 PM EDT, Doppler radar indicated a strong thunderstorm near
Montgomery, moving northeast at 30 mph.

Wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Williamsport, Montoursville, Muncy, Hughesville, Montgomery,
Allenwood, Elimsport, Loyalsockville, Spruce Run Reservoir, South
Williamsport, Picture Rocks, Williamsport Airport and Little League
World Series Complex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4135 7679 4129 7664 4117 7680 4116 7688
      4114 7690 4111 7689 4101 7702 4106 7714
      4136 7693
TIME...MOT...LOC 0008Z 207DEG 24KT 4115 7694

Travis
Local storm report, Jul 13, 8:24 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
824 PM EDT TUE JUL 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     NON-TSTM WND DMG 1 WSW REEDSVILLE        40.66N 77.63W
07/13/2021                   MIFFLIN            PA   911 CALL CENTER

            TREE ON WIRES ON ROUTE 414.

&&

AW
Special weather statement, Jul 13, 8:25 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service State College PA
825 PM EDT Tue Jul 13 2021

PAZ019-026-027-140100-
Huntingdon PA-Mifflin PA-Southern Centre PA-
825 PM EDT Tue Jul 13 2021

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF HUNTINGDON...MIFFLIN...
AND SOUTHERN CENTRE COUNTIES UNTIL 900 PM EDT...

At 824 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Mcalevys Fort to near Huntingdon to near
Raystown Dam. Movement was northeast at 25 mph.

Wind gusts of 50 to 55 mph are possible.

Locations impacted include...
State College, Huntingdon, Bellefonte, Boalsburg, Pleasant Gap,
Lemont, Houserville, Pine Grove Mills, Ramblewood, Allensville,
Whipple Dam State Park, Mcalevys Fort, Raystown Dam, McConnellstown,
Mill Creek, Tussey Mountain Ski Area, Pennsylvania State University,
Pennsylvania Military Museum and Juniata College.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4095 7775 4066 7769 4044 7793 4036 7809
      4049 7805 4063 7801
TIME...MOT...LOC 0024Z 216DEG 24KT 4062 7794 4050 7795 4041 7804

Banghoff
Local storm report, Jul 13, 8:32 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
832 PM EDT TUE JUL 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     NON-TSTM WND DMG 1 WNW SLATE RUN         41.47N 77.50W
07/13/2021                   LYCOMING           PA   911 CALL CENTER

            TREES ON WIRES.

&&

AW
Local storm report, Jul 13, 8:36 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
836 PM EDT TUE JUL 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 PM     NON-TSTM WND DMG 6 N BUTTONWOOD          41.57N 77.14W
07/13/2021                   TIOGA              PA   EMERGENCY MNGR

            TREES ON WIRES.

&&

AW

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 8:08 PM EDTSpecial Weather StatementCTPFranklin37 min
Jul 13, 8:09 PM EDTSpecial Weather StatementCTPLycoming36 min
Jul 13, 8:17 PM EDTSevere Thunderstorm WarningCTPLycoming, Northumberland, Union43 min
Jul 13, 8:25 PM EDTSpecial Weather StatementCTPHuntingdon35 min
Jul 13, 8:41 PM EDTAreal Flood AdvisoryCTPLycoming, Sullivan, Tioga25 min
Jul 13, 8:51 PM EDTTornado WarningCTPLycoming, Montour, Northumberland24 min
Jul 13, 9:06 PM EDTFlash Flood WarningCTPLycoming, Sullivan, Tioga3 hr
Jul 13, 9:15 PM EDTSpecial Weather StatementCTPLycoming30 min
Jul 13, 9:30 PM EDTSevere Thunderstorm WarningCTPClinton, Lycoming, Northumberland, Snyder, Union60 min
Jul 13, 10:18 PM EDTAreal Flood AdvisoryCTPCentre, Clinton, Columbia, Lycoming, Montour, Northumberland and 2 more117 min
Jul 13, 10:18 PM EDTSevere Thunderstorm WarningCTPColumbia, Montour, Northumberland, Snyder, Union57 min
Jul 13, 11:18 PM EDTSpecial Weather StatementCTPColumbia, Montour27 min
Jul 14, 12:12 AM EDTAreal Flood AdvisoryCTPColumbia, Montour, Northumberland2 hr
Jul 14, 1:46 AM EDTAreal Flood AdvisoryCTPLycoming119 min
Jul 14, 1:49 PM EDTSpecial Weather StatementCTPPerry26 min
Jul 14, 4:08 PM EDTSpecial Weather StatementCTPPerry37 min
Jul 14, 4:58 PM EDTSpecial Weather StatementCTPSullivan32 min
Jul 14, 6:52 PM EDTSpecial Weather StatementCTPLycoming23 min
Jul 14, 7:31 PM EDTSpecial Weather StatementCTPColumbia29 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.